Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 63, NWS Des Moines, IA

June 5, 20207 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2020, 4:45 AM CDT for 7 counties in Iowa. It was in force for 45 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2020, 4:45 AM CDT (09:45 UTC)
Expired
Jun 5, 2020, 5:30 AM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Clarke County, IA, Dallas County, IA, Jasper County, IA, Madison County, IA, Marion County, IA, Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 51 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:49 AM CDTTSTM WND DMG2 S Windsor Heights, IALARGE TREE DOWN NEAR 63RD STREET AND RAILROAD AVENUE. TREE ALSO BROUGHT DOWN POWER LINE. TIME ESTIMATED FROM RADAR.
Jun 5, 4:50 AM CDTTSTM WND DMG1 Nw West Des Moines, IATREE SNAPPED AT BASED. VIA WHO TV. TIME ESTIMATED.
Jun 5, 4:50 AM CDTTSTM WND DMGUrbandale, IALARGE TREE BRANCH DOWN. PHOTO AND REPORT VIA SOCIAL MEDIA. TIME ESTIMATED.
Jun 5, 4:54 AM CDTTSTM WND DMG2 W Spring Hill, IAA FEW LARGE BRANCHES BLOWN OUT OF TREES. TIME ESTIMATED BY RADAR.
Jun 5, 4:55 AM CDTTSTM WND DMG1 E Windsor Heights, IA6 INCH DIAMETER TREE BRANCH DOWN. TIME ESTIMATED.
Jun 5, 4:55 AM CDTTSTM WND DMG3 Nw Des Moines, IA6 TO 8 INCH LIMB DOWN NEAR DRAKE. VIA WOI TV. TIME ESTIMATED.
Jun 5, 4:58 AM CDTTSTM WND DMG3 E Des Moines Int Airp, IATREE BRANCHES AND POWER LINES DOWN NEAR SE 5TH STREET AND HART AVENUE. TIME ESTIMATED.
Jun 5, 5:00 AM CDTTSTM WND GST 58Des Moines Int Airport, IADES MOINES ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:02 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS53 KDMX 050945
SVRDMX
IAC039-049-099-121-125-153-181-051030-
/O.NEW.KDMX.SV.W.0063.200605T0945Z-200605T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
445 AM CDT Fri Jun 5 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Polk County in central Iowa...
  Madison County in south central Iowa...
  Northwestern Marion County in south central Iowa...
  Southwestern Jasper County in central Iowa...
  Northwestern Clarke County in south central Iowa...
  Southeastern Dallas County in central Iowa...
  Warren County in south central Iowa...

* Until 530 AM CDT.

* At 444 AM CDT, severe thunderstorms were located along a line
  extending from Saylorville to near Earlham, moving southeast at 45
  mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
  Indianola, Altoona, Waukee, Norwalk, Pleasant Hill, Winterset,
  Windsor Heights, Carlisle, Bondurant, Saylorville, Mitchellville,
  Monroe, Pleasantville and Prairie City.

This includes the following highways...
 Interstate 35 between mile markers 42 and 72, and between mile
markers 87 and 93.
 Interstate 80 between mile markers 110 and 127, and between mile
markers 129 and 150.
 Interstate 235 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4110 9402 4116 9401 4116 9405 4143 9424
      4178 9346 4148 9305 4105 9398
TIME...MOT...LOC 0944Z 334DEG 37KT 4166 9365 4147 9409 

HAIL...<.75IN
WIND...70MPH
 
$$

Donavon
2 follow-up statements
636 
WWUS53 KDMX 051016
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
516 AM CDT Fri Jun 5 2020

IAC049-051025-
/O.CAN.KDMX.SV.W.0063.000000T0000Z-200605T1030Z/
Dallas IA-
516 AM CDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALLAS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central and central Iowa.

LAT...LON 4110 9402 4116 9401 4116 9405 4119 9407
      4164 9327 4148 9305 4105 9398
TIME...MOT...LOC 1015Z 334DEG 37KT 4140 9348 4121 9392 

$$

IAC039-099-121-125-153-181-051030-
/O.CON.KDMX.SV.W.0063.000000T0000Z-200605T1030Z/
Polk IA-Madison IA-Marion IA-Jasper IA-Clarke IA-Warren IA-
516 AM CDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHEASTERN POLK...SOUTHEASTERN MADISON...NORTHWESTERN MARION...
SOUTHWESTERN JASPER...NORTHWESTERN CLARKE AND WARREN COUNTIES...

At 515 AM CDT, severe thunderstorms were located along a line
extending from near Indianola to 8 miles southwest of Avenue Of The
Saints Event Center, moving southeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Indianola, Carlisle, Monroe, Pleasantville, Prairie City, Avenue Of
The Saints Event Center, Hartford, St. Charles, Runnells, New
Virginia, Truro, Martensdale, St. Marys, East Peru, Ackworth, Swan,
Spring Hill, Sandyville and Lake Ahquabi State Park.

This includes Interstate 35 between mile markers 42 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4110 9402 4116 9401 4116 9405 4119 9407
      4164 9327 4148 9305 4105 9398
TIME...MOT...LOC 1015Z 334DEG 37KT 4140 9348 4121 9392 

HAIL...<.75IN
WIND...60MPH
 
$$

Hagenhoff
442 
WWUS53 KDMX 051029
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
529 AM CDT Fri Jun 5 2020

IAC039-099-121-125-153-181-051038-
/O.EXP.KDMX.SV.W.0063.000000T0000Z-200605T1030Z/
Polk IA-Madison IA-Marion IA-Jasper IA-Clarke IA-Warren IA-
529 AM CDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK...
SOUTHEASTERN MADISON...NORTHWESTERN MARION...SOUTHWESTERN JASPER...
NORTHWESTERN CLARKE AND WARREN COUNTIES WILL EXPIRE AT 530 AM CDT...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central and central Iowa.

LAT...LON 4110 9402 4116 9401 4116 9405 4119 9407
      4164 9327 4148 9305 4105 9398
TIME...MOT...LOC 1028Z 334DEG 37KT 4130 9342 4111 9386 

$$

Hagenhoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:33 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 5, 3:33 AM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
333 AM CDT Fri Jun 5 2020

.DISCUSSION.../Today through Thursday/
Issued at 318 AM CDT Fri Jun 5 2020

Storms developed yesterday afternoon along an instability axis
across northern Iowa, aided later by a shortwave and a surface low
and frontal boundary shifting into the state. Large hail and
damaging wind along with heavy rain occurred with these storms
into the early morning hours of Friday. The main shortwave across
the north will shift into the Great Lakes today as an upper level
ridge rebuilds across the west. Later this afternoon, all the
models are consistent with dropping another shortwave across
southern/eastern Nebraska then across southern Iowa and northern
Missouri. Coincident with this, the cold front that made its way
across Iowa will stall over northern Missouri. The interaction of
the wave with the frontal boundary will bring a renewed chance for
thunderstorms mainly to Missouri but southeast Iowa will likely
see at least some isolated convection that may produce large hail
and damaging wind, mainly this evening. This wave will exit the
area by Saturday morning.

For the weekend, a large upper level ridge of high pressure builds
in bringing sunny skies, warm temperatures and little chance for
precipitation.

By late Monday, the remains of Cristobal will swing up from the
Gulf into the Southern Plains. This will break down the upper
ridge and shove it to the east allowing a deep trough over the
Rockies to nose into the Plains, all while Cristobal moves into
the Upper Midwest and Northern Great Lakes. This will bring a
prolonged period of showers and thunderstorms to Iowa from late
Monday night through Wednesday as well as cooler temperatures. By
Thursday upper level ridging begins to build back into the region
bringing warmer temps back along with a dryer period.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1044 PM CDT Thu Jun 4 2020

Scattered thunderstorms have managed to sustain themselves along and
north of the highway 20 corridor, impacting KFOD, and KALO mainly.
Storms in this area will continue and any that pass over TAF sites
will be capable of large hail and strong/damaging wind.  Overnight,
more widespread thunderstorms will push across the state with a
widespread threat for large hail and damaging wind.  VFR conditions
are mainly expected but in storms, MVFR cigs/vsbys will be possible,
along with strong wind.  Storms pass east in the morning with VFR
conditions for the remainder of the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...FAB
AVIATION...FAB
Hazardous weather outlook, Jun 5, 2:51 AM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
251 AM CDT Fri Jun 5 2020

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-093-060800-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
251 AM CDT Fri Jun 5 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

There is a slight risk for severe storms this morning. Large hail
and damaging wind are the main threats. Locally heavy rainfall may
cause rises in rivers and ponding of water. There is a slight
chance for non-severe storms far southwest late this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance for non-severe thunderstorms far north
Saturday night and Sunday morning. Additional thunderstorm chances
are forecast Monday night through Wednesday. It is too early to
determine severity at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

IAZ050-061-062-073>075-083>086-094>097-060800-
Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Decatur-Wayne-Appanoose-Davis-
251 AM CDT Fri Jun 5 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a slight risk for severe storms this morning. Large hail
and damaging wind are the main threats. Locally heavy rainfall may
cause rises in rivers and ponding of water. There is a marginal
risk for a few severe storms again this afternoon and evening far
southeast. Isolated large hail and damaging wind would be the main
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorm chances are forecast Monday night through
Wednesday. It is too early to determine severity at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

FAB

In the hours before

Local storm report, Jun 5, 4:11 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
411 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND GST     BAGLEY                  41.85N 94.43W
06/05/2020  E60 MPH          GUTHRIE            IA   EMERGENCY MNGR

            60+ MPH WINDS REPORTED IN BAGLEY.

&&
Local storm report, Jun 5, 4:20 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
420 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND GST     BAYARD                  41.85N 94.56W
06/05/2020  E70 MPH          GUTHRIE            IA   FIRE DEPT/RESCUE

            BAYARD FIRE DEPT REPORTS 70+ MPH WIND GUSTS
            AND DOWN TREE LIMBS.

&&
Local storm report, Jun 5, 4:26 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
426 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     TSTM WND GST     2 WSW MINBURN           41.75N 94.06W
06/05/2020  E60 MPH          DALLAS             IA   FIRE DEPT/RESCUE

&&
Local storm report, Jun 5, 4:33 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
433 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 AM     HAIL             2 W MURRAY              41.04N 93.98W
06/05/2020  E1.00 INCH       CLARKE             IA   TRAINED SPOTTER

&&

ANSORGE
Local storm report, Jun 5, 4:40 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
440 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 AM     TSTM WND GST     DALLAS CENTER           41.68N 93.96W
06/05/2020  E70 MPH          DALLAS             IA   TRAINED SPOTTER

            ESTIMATED WINDS OF 60 TO 70MPH.

&&

ANSORGE
Local storm report, Jun 5, 4:44 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 AM     TSTM WND GST     2 ESE WAUKEE            41.59N 93.83W
06/05/2020  E60 MPH          DALLAS             IA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:37 PM CDTSpecial Weather StatementDMXTama38 min
Jun 4, 7:42 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama30 min
Jun 4, 7:48 PM CDTSevere Thunderstorm WarningDMXWebster27 min
Jun 4, 7:52 PM CDTSpecial Weather StatementDMXWright53 min
Jun 4, 8:25 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright35 min
Jun 4, 8:34 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster27 min
Jun 4, 9:06 PM CDTSpecial Weather StatementDMXHardin, Story54 min
Jun 4, 10:01 PM CDTSpecial Weather StatementDMXHardin44 min
Jun 4, 10:43 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall47 min
Jun 4, 11:50 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto40 min
Jun 5, 12:30 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto45 min
Jun 5, 12:55 AM CDTSevere Thunderstorm WarningDMXCalhoun, Sac50 min
Jun 5, 1:15 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas45 min
Jun 5, 1:27 AM CDTSevere Thunderstorm WarningDMXCrawford32 min
Jun 5, 1:33 AM CDTSevere Thunderstorm WarningDMXHumboldt, Palo Alto, Pocahontas, Webster27 min
Jun 5, 2:02 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Humboldt, Kossuth, Palo Alto and 4 more43 min
Jun 5, 2:42 AM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright48 min
Jun 5, 2:45 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Sac45 min
Jun 5, 2:45 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright45 min
Jun 5, 3:17 AM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Greene, Webster43 min
Jun 5, 3:22 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright21 min
Jun 5, 3:34 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hamilton, Hardin41 min
Jun 5, 3:45 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie45 min
Jun 5, 4:12 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Guthrie, Madison, Polk, Story48 min
Jun 5, 4:35 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Warren40 min
Jun 5, 5:07 AM CDTSevere Thunderstorm WarningDMXClarke, Jasper, Lucas, Madison, Marion, Polk and 1 more38 min
Jun 5, 5:40 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 1 more50 min
Jun 5, 6:27 AM CDTSpecial Weather StatementDMXWapello63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.